Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Atlanta, GA

December 13, 2009Crisp County, Georgia

NWS Atlanta, GA issued this flash flood warning at Dec 13, 2009, 9:58 AM EST for Crisp County, Georgia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 13, 2009, 9:58 AM EST (14:58 UTC)
Expired
Dec 13, 2009, 3:45 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Crisp County, GA

The radar

The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 1:30 PM ESTFLOOD8 S Cordele, GACOUNTY EM REPORTED WATER OVER SEVERAL ROADS ACROSS THE SOUTHERN PARTS OF THE COUNTY. PATEVILLE ROAD IS BEING CLOSED DUE TO HIGH WATER FROM THE NORTHERN BRANCH OF SWIFT CREEK OVERFLOWING ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KFFC 131458
FFWFFC
GAC081-132045-
/O.NEW.KFFC.FF.W.0054.091213T1458Z-091213T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 AM EST SUN DEC 13 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRISP COUNTY IN CENTRAL GEORGIA

* UNTIL 345 PM EST

* AT 950 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  OF ROADS FROM HEAVY RAINS OVERNIGHT IN THE CEDAR CREEK SUBDIVISION 
  AREA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CORDELE AND WENONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL OVERNIGHT HAVE CAUSED FLOODING 
OF SMALL CREEKS AND STREAMS IN CRISP COUNTY THIS MORNING. ADDITIONAL 
RAINFALL ACROSS CRISP COUNTY THROUGH THE MORNING HOURS COULD CAUSE 
OTHER FLOOD PRONE AREAS TO EXPERIENCE MINOR FLOODING THIS MORNING. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3202 8378 3202 8361 3182 8362 3181 8379
      3187 8391 3201 8393

$$
1 follow-up statement
000 
WGUS72 KFFC 131832
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EST SUN DEC 13 2009

GAC081-132045-
/O.CON.KFFC.FF.W.0054.000000T0000Z-091213T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRISP GA-
132 PM EST SUN DEC 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EST FOR CRISP
COUNTY...

AT 132 PM EST...THE LOCAL EMERGENCY MANAGEMENT OFFICIAL REPORTED 
WATER OVER SEVERAL ROADS ACROSS THE SOUTHERN PORTIONS OF CRISP 
COUNTY. PATEVILLE ROAD IS BEING CLOSED DUE TO HIGH WATER FROM THE 
NORTHERN BRANCH OF SWIFT CREEK OVERFLOWING ITS BANKS. 

ALTHOUGH THE HEAVY RAINS HAVE MOVED EAST OF THE COUNTY...RUNOFF FROM 
2 TO 4 INCHES OF RAINFALL THAT FELL OVERNIGHT AND THIS MORNING COULD 
CONTINUE TO CAUSE CREEKS AND STREAMS TO RISE OUT OF THEIR BANKS THIS 
AFTERNOON...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PARTS OF THE 
COUNTY.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. 

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3202 8378 3202 8361 3182 8362 3181 8379
      3187 8391 3201 8393

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 5:15 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 13, 5:15 AM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST SUN DEC 13 2009

.SHORT TERM /TODAY THROUGH MONDAY/...
OVERRUNNING ENDS TODAY WITH THE DEEP MOISTURE EXITING THE AREA. THIS
WILL ALLOW FOR DIMINISHING RAIN CHANCES...ESPECIALLY FOR N GA...
WITH AREAS OF DRIZZLE AND FOG FOR TONIGHT. THE FLOOD WATCH WILL BE
CANCELLED. SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL GA WITH SOME
MUCAPE AND THE PASSAGE OF A SHORT WAVE. PRECIP CHANCES INCREASING
AGAIN MONDAY AND MONDAY NIGHT AHEAD OF A COLD FRONT. THE COLD FRONT
IS EXPECTED TO MOVE INTO N GA MONDAY NIGHT WITH GENERALLY SMALL
CHANCES FOR THUNDERSTORMS. GFS/NAM INCONSISTENT ON WHERE TO PLACE
THE HIGHEST POPS AND GREATEST RAINFALL AMOUNTS MONDAY/MONDAY NIGHT.
NAM PUTS HIGHER RAINFALL OVER N GA AND THE GFS OVER CENTRAL GA.

GFS AND NAM MOS DIFFER ON THE HIGH TEMPERATURES TODAY FROM 2 TO 13
DEGREES. GENERALLY FAVORING THE MET MOS OR SOME KIND OF BLEND. THESE
DIFFERENCES CONTINUING FOR MONDAYS HIGHS AS WELL AND AM GENERALLY
TAKING SOME KIND OF BLEND.

OVERALL CONFIDENCE IS LOW TO MODERATE.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
PASSING COLD FRONT AND MOIST UPPER FLOW WITH SOME SHORT WAVE
DYNAMICS WILL GIVE POTENTIAL FOR LIKELY SHOWERS AND A CHANCE OF
THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. FORECAST LOOKING DRY
WEDNESDAY THROUGH FRIDAY. GFS AND THE EUROPEAN DIFFER GREATLY FOR
FRIDAY NIGHT AND SATURDAY WITH THE EUROPEAN BRINGING SIGNIFICANT
MOISTURE AND PRECIP BACK TO THE AREA. FOR NOW WILL LEAVE THIS PERIOD
DRY BUT MAJOR CHANGES OF SOME SORT CAN BE EXPECTED.

.AVIATION...
EXPECT IFR/LIFR CIGS TO DOMINATE THROUGH MUCH OF THE PERIOD. VSBYS
GENERALLY HOLDING IN THE 1 TO 3 MILE RANGE IN RAIN/DRIZZLE MOST
PLACES...EXCEPT MAY BRIEFLY IMPROVE INTO MVFR RANGE OR BETTER ACROSS
CENTRAL GEORGIA WITH WARM FRONT LURKING JUST SOUTH OF THAT AREA.
STILL THINK THUNDER THREAT LITTLE TO NONE ACROSS NORTH GEORGIA IN
COOL/MORE STABLE AIR. HOWEVER...ACROSS CENTRAL GEORGIA AS WE GET
INTO THE AFTERNOON AND WARM FRONT GETS A BIT CLOSER...WOULD NOT BE
SURPRISED TO SEE A LIGHTNING STRIKE OR TWO...ESPECIALLY ACROSS THE
EXTREME SOUTHERN REACHES OF THE CWA. WINDS SHOULD REMAIN EAST
THIS MORNING...BUT MODELS STILL HINTING AT A SHIFT TO THE
SOUTHWEST/WEST THIS AFTERNOON. WITH WARM FRONT PROGGED INTO CENTRAL
GEORGIA THIS AFTERNOON AND INDICATIONS OF WEDGE WEAKENING A TAD...
WILL KEEP PREVIOUS TAF FORECAST TREND WITH WINDS SHIFTING MORE
WESTERLY AFTER 18Z. SPEEDS IN THE 5 TO 10 KT RANGE STILL LOOK OKAY
FOR MUCH OF THE PERIOD.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          43  40  60  51  64 /  80   5  40  60  60
ATLANTA         44  44  63  56  65 /  80   5  50  70  70
BLAIRSVILLE     50  36  60  47  58 /  90   5  30  70  60
CARTERSVILLE    46  41  61  51  62 /  90   5  40  70  60
COLUMBUS        55  53  70  61  68 /  80  30  60  70  70
GAINESVILLE     44  44  57  52  60 /  90   5  40  60  60
MACON           55  50  69  60  71 /  80  20  60  60  70
ROME            47  41  62  52  61 /  80   0  30  70  60
PEACHTREE CITY  47  42  64  54  64 /  80  20  50  70  70
VIDALIA         58  54  72  61  72 /  80  20  40  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Dec 13, 5:28 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 AM EST SUN DEC 13 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
528 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A LOW PRESSURE SYSTEM CENTERED NEAR THE LOUISIANA COAST WILL DRIFT
NORTHEAST...PULLING A WARM FRONT INTO SOUTH CENTRAL GEORGIA
TODAY...WHILE HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST
CONTINUES TO WEDGE DOWN INTO THE APPALACHIANS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH THE THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THIS
AFTERNOON AND EVENING...GENERALLY IN THE AREA SOUTH OF A LAGRANGE TO
WARRENTON LINE.

.DISCUSSION...
SOME INCREASE IN INSTABILITIES IS EXPECTED THIS AFTERNOON AS
A WARM FRONT DRIFTS NORTHWARD INTO SOUTH CENTRAL GEORGIA. WITH
CAPES INCREASING INTO 200 TO 500 RANGE...ISOLATED THUNDERSTORMS
WILL BECOME POSSIBLE. HOWEVER...ANY THUNDERSTORM THAT DEVELOPS IS
EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH SATURDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 13, 7:19 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 AM EST SUN DEC 13 2009

GAZ003>005-131245-
719 AM EST SUN DEC 13 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 745 AM EST...

AT 719 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOOD STATION...AND MOVING NORTHEAST AT 50
MPH.

WIND GUSTS OF 40 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS PARTS OF WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 745
AM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE MILL
CREEK...WOOD STATION...BEAUMONT...DALTON...TUNNEL HILL...ROCKY
FACE...NORTH GEORGIA SPEEDWAY...DAWNVILLE...VARNELL...COHUTTA...
RAMHURST...FORT MOUNTAIN STATE PARK...CHATSWORTH...ETON AND SUMAC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:58 AM ESTSevere Thunderstorm WarningFFCChattooga, Walker47 min
Dec 13, 7:00 AM ESTSevere Thunderstorm WarningFFCChattooga, Walker17 min
Dec 13, 8:16 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson4 days
Dec 13, 3:37 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more18 hr
Dec 13, 3:56 PM ESTAreal Flood WarningFFCCrisp17 hr
Dec 13, 6:12 PM ESTAreal Flood WarningFFCDooly9 hr

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.